Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 128, NWS Dodge City, KS

June 12, 2022Ellis County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2022, 9:42 PM CDT for Ellis County, Ness County, Trego County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2022, 9:42 PM CDT (02:42 UTC)
Expired
Jun 12, 2022, 10:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 7:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
3292 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS53 KDDC 130242
SVRDDC
KSC051-135-195-130330-
/O.NEW.KDDC.SV.W.0128.220613T0242Z-220613T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
942 PM CDT Sun Jun 12 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  North central Ness County in west central Kansas...
  Trego County in west central Kansas...
  Northwestern Ellis County in central Kansas...

* Until 1030 PM CDT.

* At 941 PM CDT, severe thunderstorms were located along a line 
  extending from near Park to near Brownell, moving northeast at 
  25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Brownell around 955 PM CDT.

Other locations in the path of these severe thunderstorms include
Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3908 9928 3861 9977 3894 10015 3913 10015
      3913 9940
TIME...MOT...LOC 0241Z 237DEG 15KT 3915 10030 3864 9984 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
2 follow-up statements
173 
WWUS53 KDDC 130257
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
957 PM CDT Sun Jun 12 2022

KSC051-135-195-130330-
/O.CON.KDDC.SV.W.0128.000000T0000Z-220613T0330Z/
Ness KS-Trego KS-Ellis KS-
957 PM CDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTH CENTRAL NESS...TREGO AND NORTHWESTERN ELLIS COUNTIES...

At 957 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Morland to 7 miles southeast of Cedar
Bluff, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Cedar Bluff around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3908 9928 3861 9977 3894 10015 3913 10015
      3913 9940
TIME...MOT...LOC 0257Z 243DEG 27KT 3922 10009 3871 9963 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER
952 
WWUS53 KDDC 130324
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1024 PM CDT Sun Jun 12 2022

KSC051-135-195-130333-
/O.EXP.KDDC.SV.W.0128.000000T0000Z-220613T0330Z/
Ness KS-Trego KS-Ellis KS-
1024 PM CDT Sun Jun 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NESS...TREGO AND
NORTHWESTERN ELLIS COUNTIES WILL EXPIRE AT 1030 PM CDT...

The storms which prompted the warning will move out of the warning 
area and weaken through 1030 pm.  Therefore, the warning will be 
allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.

LAT...LON 3908 9928 3861 9977 3894 10015 3913 10015
      3913 9940
TIME...MOT...LOC 0323Z 237DEG 15KT 3927 9999 3876 9953 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:50 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 6:50 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
650 PM CDT Sun Jun 12 2022

...updated aviation section...

.SHORT TERM...(This evening through Monday)
Issued at 334 PM CDT Sun Jun 12 2022

This Sunday mid-afternoon featured a decaying outflow boundary that
pushed southwest earlier in the day, which stunted the warm-up
across portions of southwest and west central Kansas generally north
and east of a Dighton to Dodge City to Pratt line. Temperatures
finally touched 90F at Hays and Great Bend, but with lower 70s
dewpoints in these areas, the Heat Index still pushed upper 90s to
close to 100 degrees with still a couple more hours of decent
heating left. Farther west across far southwest Kansas, temperatures
were in the 100 to 102F territory with similar Heat Indices given
the lower dewpoint temperatures.

In the near term, we will be watching the convective evolution
across southeastern Colorado, which was already underway northwest
of Springfield, CO. It is expected that one or two of these storms
will survive into far southwest/west central Kansas this evening, so
we have some 15 to 20 POPs going out in the west across a fairly
small region. Any surface-based convection should dissolve not long
after sunset as they track northeast. Given the high temperature-
dewpoint spreads, damaging (but very local) straight line wind would
be the greatest thunderstorm risk. The rest of the night will
feature a very warm southwest wind, and with the southwest wind 15
to 20 mph much of the night, this will keep temperatures from
falling much below 80 degrees most locations.

The warm morning will set the stage for a rapid warm-up Monday
morning with temperatures likely exceeding 90 degrees most locations
by 9 or 10 AM CDT. This certainly looks to be the hottest day for a
large area of southwest and west central Kansas so far this
(meteorological) summer...as widespread 102 to 106F afternoon
temperatures are expected on the strong southwest winds. The strong
southwest downslope momentum will help clear out any remaining low
level moisture, so heat indices should not be exceedingly worrisome.
In fact, just about all locations will most likely see heat indices
at least a couple degrees lower than the actual air temperature.
Regardless, we will go ahead and issue a Heat Advisory up in the
northern counties along I-70 where air temperature forecast high of
106-108F is forecast, yielding a Heat Index around 105F.

A weak wind convergence axis in vicinity of the leeside trough will
support the development of late afternoon/early evening surface-
based storms, mainly northwest of a Liberal to Garden City to
Dighton line. Again, the severe weather risk, if any, would be in
the form of damaging straight line wind given the extreme
temperature-dewpoint spread of around 50-55F.

.LONG TERM...(Monday night through Sunday)
Issued at 334 PM CDT Sun Jun 12 2022

Previous forecast thinking was that Tuesday and Wednesday would be a
pleasant relief from the heat, but the forecast cold front will now
be slower and weaker, resulting in most areas only seeing a pullback
in afternoon temperatures both Wednesday and Thursday of 10 degrees
or less, off of tomorrow's very hot day.  The front on Tuesday will
likely stall out just north of the DDC CWA across/just north of the
I-70 corridor. This will be the focus for evening thunderstorm
development, and the highest POPs Tuesday Night will be up along I-
70 with some 30 POPs up in that region. The thunderstorm activity
along the front late Tuesday night should be enough to help drive
the polar front farther south into southwest Kansas, but the front's
integrity will be competing with increasing 500mb heights thanks to
another building high across Oklahoma east into the lower-mid
Mississippi Valley. Regardless, wherever the front hangs out late
Wednesday should be the best location for another round of at least
loosely organized thunderstorm activity across western/central
Kansas. By Thursday, the polar front will likely lose much of its
integrity, as only the GFS model wants to convect along the front's
remnants whereas the ECMWF and Canadian GDPS are much less ambitious
about convection along what's left of the front on Thursday/Thursday
Night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 630 PM CDT Sun Jun 12 2022

High based thunderstorms near Syracuse, with enough rotation for
supercell characteristics, may present a localized damaging with
risk as they move northeast through the remainder of the evening.
The best chance for thunderstorms impacting one of our local
terminals of responsibility would be at GCK in the next couple of
hours and then near HYS by around 10 pm to 1 am or so. Even so, no
widespread outflow is expected, but rather a more localized 60 mph
wind threat with more scattered lightning/cb possible elsewhere.
Included TEMPO thunder in TAFS for GCK/HYS and only at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79 105  76 100 /  20   0  10   0
GCK  74 106  75  98 /  20  10  10   0
EHA  74 104  73 101 /  10   0  10   0
LBL  77 103  74 101 /  10   0  20   0
HYS  74 107  78  96 /  20   0  10  10
P28  79 104  77  97 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ030-031-043>046-
063>066-076>081-085>090.

Heat Advisory from 1 PM to 8 PM CDT Monday for KSZ030-031.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Russell
Hazardous weather outlook, Jun 12, 5:06 AM CDT, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
506 AM CDT Sun Jun 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
506 AM CDT Sun Jun 12 2022 /406 AM MDT Sun Jun 12 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

...Heat advisory is in effect for this afternoon and evening for
much of central and southwest Kansas.

.DAY ONE...Tonight.

There is a very small chance of an evening thunderstorm today.
If a storm develops then very large hail could occur. The best
chance of storms is across west central Kansas.

A heat advisory is in effect for today for much of central
and southwest Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few severe thunderstorms are possible Tuesday afternoon with
large hail.

.SPOTTER INFORMATION STATEMENT...

A few storm spotters may be needed across west central Kansas
after 5 pm today.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Jun 12, 8:04 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     16 NNE KENDALL          38.14N 101.42W
06/12/2022  E54 MPH          KEARNY             KS   MESONET

&&

JDF
Local storm report, Jun 12, 9:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     4 SE SCOTT CITY         38.44N 100.85W
06/12/2022  M54 MPH          SCOTT              KS   MESONET

&&

JDF
Local storm report, Jun 12, 9:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     1 SSW GRIGSTON          38.47N 100.73W
06/12/2022  E53 MPH          SCOTT              KS   MESONET

&&

JDF
Special weather statement, Jun 12, 9:17 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
917 PM CDT Sun Jun 12 2022

KSZ044-045-064-130245-
Hodgeman KS-Lane KS-Ness KS-
917 PM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of southwestern Ness,
northwestern Hodgeman and southeastern Lane Counties through 945 PM
CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Jetmore, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Ness,
northwestern Hodgeman and southeastern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Kansas.

&&

LAT...LON 3824 9965 3809 10012 3822 10023 3826 10023
      3826 10026 3833 10032 3855 9991
TIME...MOT...LOC 0217Z 239DEG 10KT 3823 10009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Local storm report, Jun 12, 9:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     2 E FRIEND              38.26N 100.88W
06/12/2022                   FINNEY             KS   LAW ENFORCEMENT

            TRUCK AND CAMPER BLOWN OVER JUST SOUTH OF
            THE SCOTT FINNEY COUNTY LINE. RELAYED BY
            SCOTT COUNTY SHERIFFS OFFICE.

&&

MR
Local storm report, Jun 12, 9:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     SYRACUSE                37.99N 101.75W
06/12/2022  E70 MPH          HAMILTON           KS   LAW ENFORCEMENT

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny, Stanton42 min
Jun 12, 7:38 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell52 min
Jun 12, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hamilton, Kearny, Scott48 min
Jun 12, 7:52 PM CDTSpecial Weather StatementDDCHaskell38 min
Jun 12, 8:06 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell39 min
Jun 12, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott49 min
Jun 12, 8:36 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness39 min
Jun 12, 8:49 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness, Scott41 min
Jun 12, 9:17 PM CDTSpecial Weather StatementDDCNess28 min
Jun 12, 9:29 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego46 min
Jun 12, 9:55 PM CDTSpecial Weather StatementDDCRush35 min
Jun 12, 10:26 PM CDTSpecial Weather StatementDDCEllis34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.